Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 26, NWS Elko, NV

November 19, 2009Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Nov 19, 2009, 1:36 PM PST for Eureka County, Lander County, White Pine County, Nevada. It took effect at Nov 20, 2009, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2009, 1:36 PM PST (21:36 UTC)
In effect from
Nov 20, 2009, 10:00 AM PST
Expired
Nov 20, 2009, 8:00 PM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 192136
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
136 PM PST THU NOV 19 2009

NVZ013-035-037-200945-
/O.NEW.KLKN.WI.Y.0026.091120T1800Z-091121T0400Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
136 PM PST THU NOV 19 2009

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY. 

A PACIFIC STORM SYSTEM WILL BRING STRONG WINDS TO PORTIONS OF
NORTHERN NYE...WHITE PINE...AND LANDER AND EUREKA COUNTIES...ON 
FRIDAY FROM 10 AM TO 8 PM. EXPECT SOUTHWEST WINDS OF 25 TO 30 MPH
WITH GUSTS IN EXCESS OF 45 MPH ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
000 
WWUS75 KLKN 200932
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
132 AM PST FRI NOV 20 2009

NVZ013-035-037-210400-
/O.CON.KLKN.WI.Y.0026.091120T1800Z-091121T0400Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
132 AM PST FRI NOV 20 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PST THIS EVENING FOR MUCH OF CENTRAL NEVADA...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
PST THIS EVENING. 

A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN LATER TODAY AND
OVERNIGHT TONIGHT. WINDS AHEAD OF THE STORM WILL BE BREEZY TO
LOCALLY WINDY ACROSS MUCH OF CENTRAL NEVADA TODAY...WITH
SOUTHWESTERLY WINDS OF 25 TO 35 MPH AND GUSTS OF 40 TO 50 MPH
EXPECTED.

THE STRONGEST WINDS ARE EXPECTED IN THE AFTERNOON AND EARLY
EVENING HOURS...HOWEVER SOME OF THE HIGHER ELEVATION AREAS MAY
BEGIN TO FEEL STRONG WINDS IN THE MID-MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ROOD
000 
WWUS75 KLKN 202228
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
228 PM PST FRI NOV 20 2009

NVZ013-035-037-210400-
/O.CON.KLKN.WI.Y.0026.000000T0000Z-091121T0400Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
228 PM PST FRI NOV 20 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING. 

A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TONIGHT. WINDS
AHEAD OF THE STORM SYSTEM WILL BE BREEZY TO LOCALLY WINDY ACROSS
MUCH OF CENTRAL NEVADA THROUGH THIS EVENING. SOUTHERLY WINDS OF
25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE THROUGH 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KLKN 210356
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
756 PM PST FRI NOV 20 2009


NVZ013-035-037-210500-
/O.EXP.KLKN.WI.Y.0026.000000T0000Z-091121T0400Z/
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL...
AUSTIN...EUREKA...DIAMOND VALLEY
756 PM PST FRI NOV 20 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING. 

WINDS WILL REMAIN GUSTY IN PORTIONS OF CENTRAL NEVADA OVER THE
NEXT FEW HOURS...ESPECIALLY IN THE HIGHER ELEVATION
AREAS...HOWEVER IN MOST LOCATIONS WINDS WILL REMAIN BELOW
ADVISORY LEVELS. THEREFORE WILL LET THE WIND ADVISORY EXPIRE AT
8PM PST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 19, 3:13 AM PST, 10 hours 23 minutes earlier.

Area forecast discussion, Nov 19, 3:13 AM PST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
313 AM PST THU NOV 19 2009

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BRING TRANQUIL WEATHER
WITH SOME SUNSHINE TO THE SILVER STATE TODAY. AN APPROACHING STORM
SYSTEM WILL RESULT IN INCREASING CLOUDS AND GUSTY SOUTH WINDS
TOMORROW. RAIN WILL CHANGE TO SNOW IN MOST AREAS TOMORROW NIGHT
INTO SATURDAY MORNING WITH MINOR SNOW ACCUMULATIONS POSSIBLE.
ANOTHER WEAK SYSTEM MAY BRING MORE PRECIPITATION SUNDAY. &&

.SHORT TERM...TODAY THROUGH SATURDAY. ALOFT...UPPER-LEVEL
SHORTWAVE RIDGE WILL DOMINATE THE WEATHER TODAY. WHILE
TEMPERATURES ALOFT WILL START TO WARM...SUBSIDENCE UNDER THE RIDGE
WILL LIMIT MIXING SO THAT MOST AREAS WILL BE ABOUT AS WARM...OR
PERHAPS EVEN A FEW DEGREES COOLER...THAN THEY WERE YESTERDAY. SOME
MID AND HIGH CLOUDS WILL FLOAT OVERHEAD...PARTICULARLY IN
NORTHWESTERN ZONES SUCH AS HUMBOLDT COUNTY...BUT OTHERWISE IT
SHOULD BE A TRANQUIL DAY.

SKIES WILL BE CLEAR TO PARTLY CLOUDY TONIGHT WITH ANY CLOUDS BEING
HIGH AND NOT SUFFICIENT TO LIMIT RADIATIONAL COOLING. THE BIGGER
INFLUENCE ON TONIGHTS LOWS WILL BE WARM AIR AND STRENGTHENING
WINDS ALOFT WHICH MAY HELP WEAKEN THE INVERSION.
NEVERTHELESS...MOST AREAS SHOULD DIP WELL INTO THE 20S WITH SOME
AREAS REACHING THE HIGH TEENS.

CLOUDS AND WINDS WILL BE ON THE INCREASE FRIDAY AS THE NEXT STORM
SYSTEM MOVES ONSHORE FROM THE PACIFIC. WINDS ALOFT WILL INCREASE
RAPIDLY...AND WITH BETTER MIXING AS HEIGHTS LOWER...EXPECT SOME
STRONGER GUSTS TO MIX DOWN TO THE SURFACE. TOYED WITH THE IDEA OF
ISSUING A WIND ADVISORY FOR CENTRAL NEVADA WITH THIS PACKAGE...BUT
DECIDED TO GIVE ONE MORE SHIFT A CHANCE TO EVALUATE THINGS.
SUSPECT THE LOWER VALLEYS OF HUMBOLDT COUNTY COMBINED WITH GREATER
CLOUD COVER REDUCING LOW LEVEL MIXING WILL MAKE IT DIFFICULT FOR
WIND ADVISORY CRITERIA TO BE REACHED THERE...THOUGH THERE MAY BE
SOME BRIEF GUSTS ABOVE CRITERIA AS SHOWERS START TO MOVE IN LATE
IN THE DAY.

THE COLD FRONT WITH THE SYSTEM WILL MOVE ACROSS THE CWA FRIDAY
NIGHT...RAPIDLY DROPPING SNOW LEVELS TO THE VALLEY FLOORS BY DAWN
SATURDAY. HOWEVER...THE CORE OF DYNAMICS ALOFT LOOKS TO PASS NORTH
OF THE CWA...SO QPF WILL BE LIMITED. RIGHT NOW...EXPECT AN INCH OR
SO OF SNOW IN THE VALLEYS... POSSIBLY UP TO TWO INCHES...ACROSS
THE NORTH...WITH LESS IN THE SOUTH. MOUNTAINS MAY RECEIVE UP TO 5
INCHES IN THE NORTH...AGAIN LESS IN THE SOUTH.

PRECIPITATION MOVES AWAY SATURDAY AS A VERY FLAT SHORTWAVE RIDGE
MOVES OVERHEAD BEHIND THE DEPARTING TROUGH. WITH VERY COLD AIR
ALOFT...EXPECT TEMPERATURES TO STRUGGLE TO REACH 40 IN MANY
VALLEYS. RCM

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. NEAR-ZONAL FLOW
ALOFT OVER THE REGION DURING THE LATTER HALF OF THE
WEEKEND...WITH AN EMBEDDED SYSTEM CLIPPING NORTHERN NEVADA. MOST
OF THE PRECIP WITH THIS SYSTEM WILL REMAIN IN NORTHERN
NEVADA...HOWEVER COULD SEE SOME LIGHT SHOWERS ON SUNDAY EXTENDING
INTO SOUTHERN LANDER/EUREKA COUNTIES OR NORTHERN WHITE PINE
COUNTY. GFS AND ECMWF MODELS SHOWING UP TO A QUARTER INCH OF
LIQUID EQUIVALENT PRECIP OVER THE MOUNTAINS OF NORTHERN
NEVADA...WITH UP TO A TENTH OF AN INCH IN VALLEY AREAS. WITH H7
TEMPS OVER NORTHERN NEVADA SUNDAY AFTERNOON AROUND -4C...EXPECTING
RAIN OR RAIN AND SNOW MIXED IN VALLEY AREAS WITH SNOW ABOVE 5500
TO 6000 FEET.

MODEL SOLUTIONS BEGIN TO DIVERGE SUNDAY NIGHT INTO EARLY NEXT
WEEK...MAINLY WITH THE HANDLING OF SUNDAYS EXITING SYSTEM INTO
UTAH. IN GENERAL...SHOULD HAVE WEAK RIDGING OVER THE AREA MONDAY
THROUGH THURSDAY WITH DRY CONDITIONS ALONG WITH WARMER THAN NORMAL
HIGH TEMPERATURES. &&

.AVIATION...A FLAT RIDGE OVER THE REGION WILL LEAD TO VFR
CONDITIONS THROUGH FRIDAY MORNING. EXPECT TO SEE SOME HIGH TO
MID-LEVEL CLOUDS RIDING OVER THE TOP OF THE RIDGE...MAINLY INTO
NORTHERN NEVADA. WINDS TODAY WILL BE LIGHT AND VARIABLE IN MOST
AREAS. &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE. &&

93/96/96
Hazardous weather outlook, Nov 19, 5:46 AM PST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
546 AM PST THU NOV 19 2009

NVZ013-030>037-201400-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
546 AM PST THU NOV 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHEAST...NORTHWEST AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STORM SYSTEM WILL APPROACH THE SILVER STATE ON FRIDAY...CAUSING
INCREASING CLOUDS AND GUSTY SOUTH WINDS. WIND GUSTS MAY EXCEED 45
MPH ACROSS CENTRAL NEVADA...AND WIND ADVISORIES MAY BE REQUIRED.
THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS THE
STATE FRIDAY NIGHT...CAUSING RAIN SHOWERS ALONG THE FRONT TO
CHANGE TO SNOW BEHIND THE FRONT. A LIGHT ACCUMULATION OF SNOW
RANGING UP TO 3 INCHES IS POSSIBLE IN THE VALLEYS FRIDAY NIGHT
INTO SATURDAY MORNING...WITH THE GREATEST ACCUMULATIONS EXPECTED
NORTH OF INTERSTATE 80. MOUNTAINOUS LOCATIONS NEAR THE IDAHO
BORDER MAY RECEIVE UP TO 6 INCHES OF SNOW. ANOTHER WEAK STORM
SYSTEM MAY BRING MORE LIGHT PRECIPITATION TO THE STATE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.